Alert archive / New Mexico / High Wind Watches in 2018

High Wind Watch 13, NWS Midland/Odessa, TX

April 7, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 7, 2018, 2:51 AM MDT for Eddy County, New Mexico. It took effect at Apr 8, 2018, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 7, 2018, 2:51 AM MDT (08:51 UTC)
In effect from
Apr 8, 2018, 12:00 PM MDT
Expired
Apr 8, 2018, 3:42 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3884 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS74 KMAF 070851
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
351 AM CDT Sat Apr 7 2018

...FREEZE WARNING IN EFFECT THROUGH MID SATURDAY MORNING FOR THE
EXTREME NORTHERN PERMIAN BASIN...

.A strong cold front will bring freezing temperatures this
morning across the extreme northern Permian Basin.

NMZ029-TXZ045>048-053-071500-
/O.CON.KMAF.FZ.W.0001.180407T0900Z-180407T1500Z/
Northern Lea County-Gaines-Dawson-Borden-Scurry-Mitchell-
Including the cities of Tatum, Seminole, Lamesa, Gail, Snyder, 
and Colorado City
351 AM CDT Sat Apr 7 2018 /251 AM MDT Sat Apr 7 2018/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* TEMPERATURE...29 to 32 degrees.

* IMPACTS...Protect temperature sensitive plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NMZ027-TXZ258-071700-
/O.NEW.KMAF.HW.A.0013.180408T1800Z-180409T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
251 AM MDT Sat Apr 7 2018

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

The National Weather Service in Midland/Odessa has issued a High
Wind Watch, which is in effect from Sunday afternoon through
Sunday evening. 

* TIMING...Sunday afternoon thru early evening.

* WINDS...West 35 to 45 mph with gusts to 65 mph.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and 
  tractor trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
433 
WWUS74 KMAF 071511
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1011 AM CDT Sat Apr 7 2018

NMZ029-TXZ045>048-053-071615-
/O.EXP.KMAF.FZ.W.0001.000000T0000Z-180407T1500Z/
Northern Lea County-Gaines-Dawson-Borden-Scurry-Mitchell-
Including the cities of Tatum, Seminole, Lamesa, Gail, Snyder, 
and Colorado City
1011 AM CDT Sat Apr 7 2018 /911 AM MDT Sat Apr 7 2018/

...FREEZE WARNING HAS EXPIRED...

Temperatures are warming this morning and any locations near
freezing will rise above freezing within the next hour. Therefore,
the Freeze Warning has been allowed to expire.

$$

NMZ027-TXZ258-072315-
/O.CON.KMAF.HW.A.0013.180408T1800Z-180409T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
911 AM MDT Sat Apr 7 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* TIMING...Sunday afternoon thru early evening.

* WINDS...West 35 to 45 mph with gusts to 65 mph.

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
622 
WWUS74 KMAF 071840
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
140 PM CDT Sat Apr 7 2018

...HIGH WIND WATCH REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM
SUNDAY AFTERNOON THROUGH MID SUNDAY EVENING...

.Westerly flow aloft will increase Sunday which could result in
strong winds across the Guadalupe Mountains. 

NMZ027-TXZ258-081100-
/O.CON.KMAF.HW.A.0013.180408T1800Z-180409T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1240 PM MDT Sat Apr 7 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* TIMING...Sunday afternoon thru early evening.

* WINDS...West 35 to 45 mph with gusts to 65 mph.

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
210 
WWUS74 KMAF 080942
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
442 AM CDT Sun Apr 8 2018

...HIGH WIND WARNING NOW IN EFFECT FOR THE GUADALUPE MOUNTAINS 
FROM SUNDAY AFTERNOON THROUGH MID SUNDAY EVENING...

.Westerly flow aloft will increase Sunday which will result in 
strong winds across the Guadalupe Mountains.

NMZ027-TXZ258-090200-
/O.UPG.KMAF.HW.A.0013.180408T1800Z-180409T0200Z/
/O.NEW.KMAF.HW.W.0015.180408T1800Z-180409T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
342 AM MDT Sun Apr 8 2018

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from noon today to 8 PM MDT this
evening. The High Wind Watch is no longer in effect. 

* TIMING...Sunday afternoon thru early evening.

* WINDS...West 35 to 45 mph with gusts to 65 mph.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers. Private pilots should avoid flying over the Guadalupe
  Mountains due to dangerous mountain wave conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 7, 2:44 AM MDT, 7 minutes earlier.

Area forecast discussion, Apr 7, 2:44 AM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
344 AM CDT Sat Apr 7 2018

.DISCUSSION...As of 3:30 AM CDT Saturday...Make sure your seat
belts are fastened as the temperature/wind roller coaster ride
continues for the next seven days. Amazingly enough there is even
a chance of storms along the Rio Grande Monday night spreading
into the Trans Pecos...Davis and Chisos Mtns...and Edwards
Plateau Tuesday.

The cold front that barreled thru the Permian Basin is now south
of Van Horn and is heading to the International Border. Temps this
early morning are significantly colder...with temps touching the
freezing mark in the areas under a Freeze Warning. The Friday day
shift deserves alot of credit in depicting the area that would
drop to freezing this morning. The cool airmass will stick around
today with temps well below normal...like about 20 degrees below
normal. Normal for MAF is 78 degrees.

Get your tickets ready to board the roller coaster as zonal flow
aloft combines with a deep sfc trof to bring strong downslope
winds resulting in hot temperatures for the CWA on Sunday. In
fact...temps at MAF on Sunday will be one degree shy of the record
high. There will be good linkage between low and mid level
winds...have issued a High Wind Watch for the Guadalupe Mtns for
Sunday aftn/early evening. There is also a pronounced mtn wave
signature so pilots should take extreme caution if flying over the
Guadalupe Mtns. Sunday will be another critical fire wx day
(please see Fire Weather discussion below for more details).

A weak cold front will move into the CWA on Monday with a
secondarypush of cooler air on Tuesday. Temps will still be a
little above normal on Monday dropping to a little below normal on
Tuesday. A weak wave will move over the southern portions of the
CWA late Monday night/Tuesday. With increased low level
moisture...upslope flow in the mtns...and the effects of the wave
there could be a chc/slt chc of storms in the south.

Ridging will move over the Southern Plains on Wednesday bringing
much warmer temps and very dry air. As a shortwave moves thru the
Intermountain West on Thursday the thermal ridge will be pushed
east. Temps on Thursday will be downright hot across the CWA.
Temps will cool a little on Friday/Saturday as the shortwave
passes to the north. This pattern is favorable for high winds from
Thursday aftn thru Sat...this will need to be watched. Critical
fire wx concerns will increase during this period...please see the
Fire Wx discussion below for more details.

Strobin

&&

.FIRE WEATHER...Critical fire wx is st ill expected on Sun as
mixed layer winds of 25-35 kts will be within an unusually warm
low- level thermal ridge. The better set-up of the wind/thermal
field will be across Chaves/northern Lea counties where RFTO of
around 6 are forecast. Still farther s into the Davis Mtns/Marfa
Plateau there are good indications of sufficient mixing for 25-30
mph winds. There is some uncertainty wrt how low RHs will be and
if counties farther e/s will need to be added, probably Pecos Co?
Wed-Fri looks to be another period of critical fire wx that may
end up in a bi-modal fire effective pattern extending from Thur to
Fri culminating in a wind storm with the trough/front passage?

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     52  40  93  50 /   0   0   0   0
Carlsbad                       66  46  95  52 /   0   0   0   0
Dryden                         67  46  89  60 /   0   0   0   0
Fort Stockton                  62  52  94  54 /   0   0   0   0
Guadalupe Pass                 68  55  83  53 /   0   0   0   0
Hobbs                          59  43  88  45 /   0   0   0   0
Marfa                          75  49  86  50 /   0   0   0   0
Midland Intl Airport           55  44  94  51 /   0   0   0   0
Odessa                         56  45  92  51 /   0   0   0   0
Wink                           61  46  96  52 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Guadalupe Mountains-Southeast Plains.

     High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains of Eddy County.

     Freeze Warning until 9 AM MDT this morning for Northern Lea
     County.

TX...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Andrews-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Guadalupe Mountains-Loving-Marfa Plateau-Martin-Midland-
     Reeves County and Upper Trans Pecos-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains.

     Freeze Warning until 10 AM CDT this morning for Borden-Dawson-
     Gaines-Mitchell-Scurry.

&&

49/33
Hazardous weather outlook, Apr 7, 2:47 AM MDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
347 AM CDT Sat Apr 7 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
347 AM CDT Sat Apr 7 2018 /247 AM MDT Sat Apr 7 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

A Freeze Warning is in effect for northern Lea County, eastward
across Gaines, Dawson, Borden, Scurry and Mitchell counties this
morning til 10 AM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Critical fire weather will be possible again Sunday afternoon and a
Fire Weather Watch is in effect for most areas.

Strong winds are possible through Guadalupe Mountains Sunday and a
high wind watch is in effect.

An extended period of critical fire weather will be possible
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 12:46 PM MDTRed Flag WarningMAFAndrews, Crane, Dawson, Ector, Gaines, Loving and 6 more31 hr

Nearby

High Wind Watches in New Mexico, 2018High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.